Vermont, 2018Winter Storm and Winter Weather in Vermont, January 4 to 6, 2018
January 4 to 6, 2018 · NWS BTV · 16 events in 16 counties and zones
A powerful Nor'easter developed off the SE CONUS on January 3rd and proceeded to move on shore between eastern Maine and western Nova Scotia late in the day of January 4th. Widespread snow moved across Vermont during the morning hours, becoming steadier/heavier for much of eastern VT during the 4th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Nor'easter developed off the SE CONUS on January 3rd and proceeded to move on shore between eastern Maine and western Nova Scotia late in the day of January 4th. Widespread snow moved across Vermont during the morning hours, becoming steadier/heavier for much of eastern VT during the 4th. Wraparound snowfall during the night of the 4th and the day of the 5th added snowfall to Vermont's northern peaks and western slope communities. Overall snowfall statewide was 3 to 7 inches with upwards of 8-12 inches along the northern western slopes of the Green Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 4, 6:56 AM EST, 4 minutes earlier.
Area forecast discussion, Jan 4, 6:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
656 AM EST Thu Jan 4 2018
.SYNOPSIS...
Deep low pressure will track offshore and into the Canadian
Maritimes by Friday bringing widespread light to moderate snow
to the area. Behind this system, bitterly cold arctic air will
surge back into the region along with sub-zero temperatures and
dangerously cold wind chills for Friday into Saturday.
Temperatures begin to moderate on Sunday, and warm considerably
by Monday and Tuesday of next week as areas of light snow
return.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 656 AM EST Thursday...Latest trends in hourly
temperatures and dewpoints remain on track as of 700 am.
Regional radar composites and surface observational data across
central/southern New England also remain close in line with the
current forecast of south to north arrival time of snows into
our area through the late morning and afternoon hours. Best time
to get things done today will certainly occur during the
morning hours as conditions will deteriorate by this
afternoon/evening. Have a great day.
Prior discussion...
The forecast largely remains on track as bombing low pressure
off Cape Hatteras this morning tracks northeast toward the Bay
of Fundy tonight while deepening into the sub-960 mb range.
Models have narrowed in on this general track over the past 24
hours and given the offshore solution near the benchmark our
area will lie on the western periphery of steadier light to
moderate snows. As such I've maintained Winter Weather
Advisories for all areas except the Northeast Kingdom of Vermont
where low-end warning level accumulations are expected. All and
all we're looking at 18-hr accumulations ending at 12Z Friday
to range from 0.5 to 3 inches in the St. Lawrence Valley, 2 to 4
inches in the Adirondacks with some local enhancement on
northwestern slopes, 3 to 6 inches in the Champlain Valley
including western Rutland County, 3 to 7 inches across southeast
and east central VT, and 5 to 10 inches across the Northeast
Kingdom. Of course there will be the customary variability, but
this is the general picture. Of additional concern will be a
tightly sharpening pressure gradient later today into tonight as
the surface low swings by. This will boost northwesterly winds
into the 10 to 20 mph range with 25 to 40 mph gusts and produce
considerable areas of blowing snow. With the somewhat greater
snowfall from the Champlain Valley eastward it will add another
layer to the locally difficult travel this evening into tonight.
In regard to temperatures, readings should top out by mid-afternoon
in the teens to around 20 before the increasingly gusty north flow
begins to temper values late. Embrace these values as they'll seem
quite balmy by tomorrow and on Saturday. By later tonight arctic air
surges back into the region as the surface low pushes toward the
Gulf of St. Lawrence. Steadier snows should become increasingly
orographic and confined to central and northern counties over time.
Low temperatures to range from +/-5F from the Champlain Valley east
and -5F to -12F across the Adirondacks and St. Lawrence Valley. With
the aforementioned winds this will begin to create dangerously cold
wind chill readings across the area. As such, we've upgraded the
entire forecast area into a Wind Chill Warning. More on that
below.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 335 AM EST Thursday...The primary concern for Friday into
Saturday will be very low wind chills across the region. Light
snows/snow showers will continue across the north through Friday
night, though coverage and dendrite size will gradually lessen
over time with just some minor additional accumulations of a few
inches expected, mainly focused across the northern Greens.
Northwest winds in the 10 to 20 mph range with gusts from 20 to
30 mph will be likely during this period creating apparent
temperatures from -25F to -45F. As such, Wind Chill Warnings are
in effect for the entire area through Saturday. Highs on Friday
won't go anywhere and remain steady or slowly fall through the
day. Lows Friday night mainly in the -15 to -25F range - a touch
"warmer" than prior indications given persistent clouds and
gradient flow. Saturday will be bitterly cold with highs from
-2F to -8F in the St. Lawrence, Champlain and southern VT valleys
with readings from -6F to -12F across the northern mountains and
north central/northeastern VT. Any lingering snow showers across
northern counties will taper off over time. This will be a good
day just to stay indoors.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 400 AM EST Thursday...Continued cold temperatures are
expected for Saturday night as cold airmass remains in place.
Brisk northwest surface winds and very cold temperatures will
likely cause need for wind chill headlines through Saturday
night. Lows will range from about 15 to 30 degrees below zero.
Strong low level warm air advection returns for Sunday and
Monday with Southwesterly 850 mb jet around 40 to 50 kts. Clouds
will also be on the increase during this time period.
Temperatures warm into the teens on Sunday, upper 20s on Monday,
and even some 30s on Tuesday. Colder air will return again for
mid week. Sunday night into Monday will be our next chance for
some precipitation with low pressure system, along with warm
front out ahead and cold front trailing bringing some light
snow. Overall we remain in a pretty active weather pattern with
some bigger temperature ranges soon.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Through 06Z Friday...VFR conditions will prevail through 12z
Thursday. Then expect things to deteriorate as widespread light
snow spreads northward. Snow will develop 12-16z Thursday,
gradually reducing visibility to MVFR and eventually IFR at
MPV/RUT/BTV by 21z. Ceilings will mainly remain at 1500-2500 ft
from about 16z on. Light south winds this evening will turn to
the northwest Thursday morning and increase through Thursday
afternoon. This will result in blowing snow, with local IFR
visibility possible at all TAF sites after 18z. Snow will be
ending during the overnight hours from west to east as well.
Outlook...
Friday: Mainly MVFR and IFR, with areas VFR possible. Areas BS,
Likely SN, Chance SHSN.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHSN,
Areas BS.
Saturday: VFR. Chance SHSN.
Saturday Night: VFR. NO SIG WX.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Sunday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Monday: MVFR and IFR. Likely SN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Warning from 4 AM Friday to 7 PM EST Saturday for
VTZ001>012-016>019.
Winter Weather Advisory from noon today to 7 AM EST Friday for
VTZ001-002-005-006-008>012-016>019.
Winter Storm Warning from noon today to 7 AM EST Friday for
VTZ003-004-007.
NY...Wind Chill Warning from 4 AM Friday to 7 PM EST Saturday for
NYZ026>031-034-035-087.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...Neiles
AVIATION...Hastings/NeilesHazardous weather outlook, Jan 4, 3:41 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 AM EST Thu Jan 4 2018
VTZ003-004-007-051000-
Orleans-Essex-Caledonia-
341 AM EST Thu Jan 4 2018
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for northeast Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, spotters
are encouraged to submit snowfall amounts to the National Weather
Service.
VTZ001-002-005-006-008>012-016>019-051000-
Grand Isle-Western Franklin-Western Chittenden-Lamoille-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
341 AM EST Thu Jan 4 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, spotters
are encouraged to submit snowfall amounts to the National Weather
Service.
NYZ026>031-034-035-087-051000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
341 AM EST Thu Jan 4 2018
...WIND CHILL WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Eastern Rutland
- When
- January 4, 7:00 AM EST to January 5, 9:00 AM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 10 inches along a few communities along the western slopes as snow continued through the evening of the 5th.
Winter Weather, Windsor
- When
- January 4, 7:00 AM EST to January 5, 4:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
A widespread 3 to 6 inches was observed.
Winter Weather, Eastern Addison
- When
- January 4, 9:00 AM EST to January 6, 12:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 10 inches along a few communities along the western slopes as snow continued through the morning of the 6th in some spots.
Winter Weather, Lamoille
- When
- January 4, 9:00 AM EST to January 6, 12:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 9 inches along a few communities along the slopes of the Green mountains as snow continued through the morning of the 6th in some spots.
Winter Weather, Washington
- When
- January 4, 9:00 AM EST to January 6, 12:00 AM EST
- Where
- Washington forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 9 inches along a few communities along the slopes of the Green mountains as snow continued through the morning of the 6th in some spots.
Winter Weather, Western Addison
- When
- January 4, 9:00 AM EST to January 5, 6:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 9 inches along a few communities along the slopes of the Green mountains as snow continued through the morning of the 6th in some spots.
Winter Weather, Western Rutland
- When
- January 4, 9:00 AM EST to January 5, 9:00 AM EST
- Where
- Western Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed.
Winter Weather, Orange
- When
- January 4, 9:00 AM EST to January 5, 9:00 AM EST
- Where
- Orange forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed.
Winter Storm, Caledonia
- When
- January 4, 10:00 AM EST to January 6, 12:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Widespread 4 to 8 inches of snow observed.
Winter Storm, Orleans
- When
- January 4, 10:00 AM EST to January 5, 12:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Widespread 4 to 8 inches of snow observed.
Winter Weather, Eastern Chittenden
- When
- January 4, 10:00 AM EST to January 6, 12:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 10 inches along a few communities along the western slopes as snow continued through the morning of the 6th in some spots.
Winter Weather, Eastern Franklin
- When
- January 4, 10:00 AM EST to January 6, 12:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 10 inches along a few communities along the western slopes as snow continued through the morning of the 6th in some spots.
Winter Weather, Essex
- When
- January 4, 10:00 AM EST to January 5, 12:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated higher amounts due to continuous wraparound snow showers that fell through the 5th.
Winter Weather, Grand Isle
- When
- January 4, 10:00 AM EST to January 5, 12:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A widespread 2 to 4 inches was observed.
Winter Weather, Western Chittenden
- When
- January 4, 10:00 AM EST to January 6, 12:00 AM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 9 inches along a few communities along the slopes of the Green mountains as snow continued through the morning of the 6th in some spots.
Winter Weather, Western Franklin
- When
- January 4, 10:00 AM EST to January 6, 12:00 AM EST
- Where
- Western Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 3 to 6 inches was observed but isolated 9 inches along a few communities along the slopes of the Green mountains as snow continued through the morning of the 6th in some spots.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in New York, January 4 to 7, 20181 death · 44 events
- Blizzard and Winter Storm in New Jersey, January 4, 20181 death · 56 kt wind · 26 events
- Winter Storm and Coastal Flood in Massachusetts, January 4, 2018$1.2 million · 65 kt wind · 31 events
- Coastal Flood in Maine, January 4, 2018$1.9 million · 6 events
- Coastal Flood in New Hampshire, January 4, 2018$1.0 million · 1 event
- Lake-Effect Snow in New York, January 4 to 6, 2018$95,000 · 3 events
- Blizzard and Winter Storm in New York, January 4, 201826 events
- Extreme Cold and Cold in Virginia, January 4 to 6, 201826 events
- Extreme Cold and Cold in Maryland, January 4 to 6, 201820 events
- Blizzard and Heavy Snow in Maine, January 4 to 5, 201819 events
- Blizzard and Coastal Flood in Maine, January 4 to 5, 201817 events
- Blizzard and Heavy Snow in New Hampshire, January 4, 201816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726637, 726648, 726633, 726641, 726642, 726643, 726646, 726647, 726631, 726632, 726634, 726635, 726639, 726640, 726644, 726645.